Dopaminergic agents and carbidopa/levodopa have become the preferred treatment for both the restless legs (RL) syndrome and for periodic limb movements in sleep (PLMS). For once-nightly treatments with carbidopa/ levodopa, a problem with morning end-of-dose rebound increases in leg movements has been reported to occur in the about one-fourth of the patients. In our clinical studies a previously unreported but far more significant problem of markedly augmented RL symptoms occurred in the afternoon and the evening prior to taking the next nightly dose. A systematic prospective evaluation of this augmentation in 46 consecutive patients treated with carbidopa/ levodopa for RL syndrome or PLMS disorder found this augmentation to be the major adverse effect of treatment. Augmentation occurred for 31% of PLMS patients and 82% of all RL patients. It was greater for subjects with more severe RL symptoms and for patients on higher doses (> or = 50/200 mg carbidopa/levodopa) but was unrelated to gender, age or baseline severity of PLMS. This augmentation was severe enough to require medication change for 50% of the RL patients and 13% of PLMS patients. Augmentation resolved with cessation of the medication and could be minimized by keeping the dose low.